Texas, 2013

High Wind in Texas, February 25, 2013

February 25, 2013 · NWS SJT · 8 events in 7 counties and zones

High winds of 55 to 65 mph produced widespread wind damage across a large part of West Central Texas. A strong surface low pressure system that moved east across North Texas caused these high winds.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

High winds of 55 to 65 mph produced widespread wind damage across a large part of West Central Texas. A strong surface low pressure system that moved east across North Texas caused these high winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Feb 25, 9:37 AM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Feb 25, 9:37 AM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
937 AM CST MON FEB 25 2013

.UPDATE...
TO INCREASE SNOW CHANCES.

&&

.DISCUSSION...

UPDATED THE POPS AND WEATHER FOR THE LIGHT SNOW THAT
HAS BEEN REPORTED ACROSS THE WESTERN CONCHO VALLEY. ALSO ADJUSTED
THE WINDS...TEMPS...AND DEW POINTS BASED ON CURRENT OBSERVATIONS.
NO OTHER CHANGES NEED AT THIS TIME.

&&

.PREV DISCUSSION... /ISSUED 601 AM CST MON FEB 25 2013/

DISCUSSION...
SEE AVIATION SECTION.

AVIATION...
THE PRIMARY AVIATION CONCERNS ARE WITH STRONG WINDS AREAWIDE...AND
WITH POSSIBLE MVFR CONDITIONS AT TIMES AT KABI. STRONG WEST TO NORTHWEST
WINDS /ASSOCIATED WITH THE POTENT UPPER LEVEL LOW/ WILL DEVELOP THIS
MORNING AND CONTINUE THIS AFTERNOON AND EARLY EVENING HOURS AT THE
TAF SITES. GUSTS OF 45-50 KT...POSSIBLY A LITTLE HIGHER...ARE EXPECTED
AT KABI AND KSJT...WITH GUSTS OF 40-45 KT AT KBBD...KJCT AND KSOA. STILL
STRONG AND GUSTY NORTHWEST WINDS THIS EVENING WILL DECREASE DURING THE
NIGHT. A CLOUD FIELD WILL PERSIST THROUGH MUCH OF THE DAY ACROSS
ROUGHLY THE NORTHERN THIRD OF WEST CENTRAL TEXAS. CEILINGS AT KABI
SHOULD BE MOSTLY ABOVE 3K FT AFTER 15Z...WITH MVFR CONDITIONS BETWEEN
12Z AND 15Z. SOME PRECIPITATION WILL WRAP AROUND THE UPPER LOW AND
AFFECT THE BIG COUNTRY LATER THIS MORNING AND DURING THE AFTERNOON.
ALTHOUGH SOME LIGHT RAIN AND SNOW MAY DEVELOP AT KABI...LOW PROBABILITY
OF OCCURRENCE FOR THAT LOCATION PRECLUDES A SPECIFIC MENTION IN THEIR
TAF AT THIS TIME. WILL MONITOR RADAR TRENDS...HOWEVER AND UPDATE IF
NEEDED. PATCHY BLOWING DUST MAY DEVELOP DURING THE DAY. CARRYING
A MENTION OF THIS AT KABI AND KSJT WITH 6SM VISIBILITY IN THE 18Z
TIME GROUP.

PREV DISCUSSION... /ISSUED 454 AM CST MON FEB 25 2013/

SHORT TERM...
SHOWERS AND THUNDERSTORMS ALONG THE PACIFIC FRONT HAVE EXITED OUR
EASTERN BORDER COUNTIES...AND THE SEVERE THUNDERSTORM WATCH IN OUR
AREA HAS BEEN CANCELLED.

THE POTENT UPPER LOW AND ITS IMPACTS DOMINATE THE SHORT TERM...
WITH HIGH WINDS AND WRAP AROUND SNOW THE MAIN CONCERNS.

THE UPPER LOW CURRENTLY LIFTING OUT OF THE SOUTHEASTERN CORNER OF
NEW MEXICO WILL TRACK NORTHEAST TO THE MUNDAY/SEYMOUR AREA BY 18Z
TODAY...AND THEN EAST TO NEAR SHERMAN TX BY 00Z.

THE MODELS INDICATE THAT THIS ALREADY POTENT SYSTEM WILL STRENGTHEN
FURTHER TODAY. GIVEN THE FORECAST STRENGTH OF THE WIND FIELDS AND
THE OCCURRENCE DURING THE DAYTIME HOURS ALONG WITH FAVORABLE
DOWNWARD MOMENTUM TRANSPORT FACTORS...WE HAVE DECIDED TO UPGRADE THE
WIND ADVISORY TO A HIGH WIND WARNING ACROSS ALL OF THE CONCHO
VALLEY...PARTS OF THE BIG COUNTRY...AND PARTS OF THE NORTHERN
EDWARDS PLATEAU. A WIND ADVISORY CONTINUES FOR THE REST OF WEST
CENTRAL TEXAS. BOTH OF THESE WIND PRODUCTS ARE IN EFFECT FROM 9 AM
TO 8 PM TODAY.

WRAP AROUND CLOUDINESS ASSOCIATED WITH THE UPPER LOW WILL OVERSPREAD
THE BIG COUNTRY THIS MORNING. LESS CLOUD COVER IS EXPECTED FARTHER
SOUTH ACROSS WEST CENTRAL TEXAS...WHERE THE DRY SLOT WILL TRAVERSE
THE AREA. COLD AIR ADVECTION AND THE WRAP AROUND CLOUD FIELD SHOULD
KEEP TEMPERATURES CONFINED TO THE 30S ACROSS MUCH OF THE BIG COUNTRY
DURING THE DAY. FARTHER SOUTH...HIGHS TODAY WILL RANGE FROM THE MID
40S ACROSS THE NORTHERN CONCHO VALLEY TO MID 50S ALONG THE
INTERSTATE 10 CORRIDOR.

THE NEXT ISSUE IS WITH PRECIPITATION WHICH THE MODELS SHOW WRAPPING
THE UPPER LOW AND AFFECTING THE BIG COUNTRY. TEMPERATURE PROFILE
WILL BE COLD ENOUGH TO SUPPORT SNOW FOR THE NORTHERN BIG COUNTRY...
WITH RAIN OR SNOW SOUTH TO THE INTERSTATE 20 CORRIDOR. AT THIS TIME
HAVE SNOW ACCUMULATIONS LESS THAN ONE INCH IN OUR FAR NORTHERN
COUNTIES. WITH TEMPERATURES EXPECTED TO REMAIN ABOVE FREEZING /MID
30S HASKELL AND THROCKMORTON COUNTIES/ WITH RELATIVELY WARM GROUND
CONDITIONS...THIS SHOULD KEEP KEEP THE ACCUMULATIONS LESS THAN ONE
INCH AND BELOW ADVISORY CRITERIA. ANOTHER CONSIDERATION IS THE
COMBINATION OF FALLING SNOW WITH STRONG WINDS WHICH WOULD SHARPLY
REDUCE THE VISIBILITY...EVEN IF FOR TEMPORARY PERIODS. WE ARE
CLOSELY MONITORING AND MAY NEED TO ISSUE A WINTER WEATHER ADVISORY
IF THE DEVELOPING SITUATION WARRANTS.

THE UPPER LOW WILL QUICKLY DEPART TO THE NORTHEAST TONIGHT. FOR
OUR AREA EXPECT CLEARING SKIES AND DIMINISHING WINDS OVERNIGHT.

LONG TERM...
DRY CONDITIONS WILL PREVAIL THROUGH THE EXTENDED PERIOD WITH A
COUPLE OF WEAK COLD FRONTS AFFECTING THE AREA. FOR TUESDAY...MUCH
QUIETER CONDITIONS WILL PREVAIL WITH WARMER TEMPERATURES AND LIGHT
WINDS. SKIES WILL BE MOSTLY SUNNY WITH AFTERNOON HIGHS RANGING
FROM THE 50S ACROSS THE BIG COUNTRY TO THE 60S SOUTH. AN UPPER
LEVEL TROUGH WILL MOVE QUICKLY ACROSS THE ROCKIES ON TUESDAY AND
INTO THE SOUTHERN PLAINS BY TUESDAY NIGHT. THIS SYSTEM WILL SEND
A WEAK COLD FRONT ACROSS THE AREA BY EARLY WEDNESDAY AND WILL
COOL TEMPERATURES INTO THE 50S FOR HIGHS WEDNESDAY AFTERNOON. YET
ANOTHER UPPER LEVEL TROUGH AND COLD FRONT WILL AFFECT THE AREA
THURSDAY NIGHT WITH TEMPERATURES REMAINING IN THE 50S ON FRIDAY.

A GRADUAL WARMING TREND IS EXPECTED FOR NEXT WEEKEND WITH ABOVE
NORMAL TEMPERATURES BY SUNDAY AS AN UPPER LEVEL RIDGE MOVES EAST
ACROSS THE ROCKIES WITH SOUTH FLOW RETURNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 42  30  58  30  54 /  30  10   0   0   0
SAN ANGELO 	 50  32  66  32  59 /  20   0   0   0   0
JUNCTION 	 55  33  69  33  61 /   5   0   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 8 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: COKE...CONCHO...CROCKETT...FISHER...IRION...JONES...
NOLAN...RUNNELS...SCHLEICHER...STERLING...TAYLOR...TOM GREEN.

WIND ADVISORY UNTIL 8 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: BROWN...CALLAHAN...COLEMAN...HASKELL...KIMBLE...MASON...
MCCULLOCH...MENARD...SAN SABA...SHACKELFORD...SUTTON...
THROCKMORTON.

&&

REIMER
Hazardous weather outlook, Feb 25, 5:16 AM CST, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
516 AM CST MON FEB 25 2013

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-261130-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
516 AM CST MON FEB 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

VERY STRONG AND GUSTY WEST TO NORTHWEST WINDS WILL DEVELOP ACROSS
WEST CENTRAL TEXAS THIS MORNING AND CONTINUE THIS AFTERNOON AND
EARLY EVENING. A HIGH WIND WARNING IS IN EFECT FROM 9 AM TO 8 PM
TODAY FOR ALL OF THE COHCHO VALLEY...PARTS OF THE BIG COUNTRY...
AND PARTS OF THE NORTHERN EDWARDS PLATEAU. FOR THE REST OF WEST
CENTRAL TEXAS...A WIND ADVISORY IS IN EFFECT TODAY FROM 9 AM TO 8
PM.

SOME SNOW SHOULD DEVELOP ACROSS THE NORTHERN BIG COUNTRY TODAY....
WITH LIGHT RAIN AND SNOW POSSIBLE AS FAR SOUTH AS THE INTERSTATE 20
CORRIDOR. WITH TEMPERATURES EXPECTED TO REMAIN ABOVE FREEZING...
SNOW ACCUMULATIONS OF LESS THAN ONE INCH ARE ANTICIPATED. HOWEVER...
ANY FALLING SNOW COMBINED WITH THE STRONG WINDS WILL RESULT IN
SHARPLY REDUCED VISIBILITIES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind. Local standard time, as filed.

High Wind, Irion

When
February 25, 11:00 AM CST to 2:00 PM CST
Where
Irion forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
31.304, -100.982 (the zone’s center; the record gives no point)

The strong gradient winds caused scattered damage across Mertzon. A metal roof on the county work barn located near the courthouse was blown off. Numerous sheds across Mertzon had roof damage.

High Wind, Tom Green

When
February 25, 11:50 AM CST to 4:15 PM CST
Where
Tom Green forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
31.404, -100.462 (the zone’s center; the record gives no point)

The strong gradient winds caused scattered damage across San Angelo and Tom Green County. The strong winds knocked down power lines and resulted in power outages. The winds blew down road signs, ripped shingles off of homes, a school and commercial buildings across San Angelo and the county. The winds even peeled back some metal roofs from a commercial building in San Angelo. The high winds also blew down some fences and a few trees. One of the trees fell on a parked car.

High Wind, Tom Green

When
February 25, 12:22 PM CST
Where
Tom Green forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
31.404, -100.462 (the zone’s center; the record gives no point)

High Wind, Schleicher

When
February 25, 12:48 PM CST to 2:00 PM CST
Where
Schleicher forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.897, -100.539 (the zone’s center; the record gives no point)

The strong gradient winds caused scattered damage across Eldorado and Schleicher County. The strong winds knocked down an awning that damaged a car. The strong winds blew down road signs and also ripped shingles off of a school and a convenience store in Eldorado.

High Wind, Crockett

When
February 25, 1:55 PM CST
Where
Crockett forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
30.723, -101.412 (the zone’s center; the record gives no point)

High Wind, Concho

When
February 25, 2:00 PM CST
Where
Concho forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
31.327, -99.864 (the zone’s center; the record gives no point)

A trained spotter in Doole measured a 58 mph wind gust.

High Wind, Coke

When
February 25, 2:10 PM CST
Where
Coke forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
31.889, -100.530 (the zone’s center; the record gives no point)

High Wind, Brown

When
February 25, 2:10 PM CST
Where
Brown forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
31.774, -99.000 (the zone’s center; the record gives no point)

A pole with an emergency siren mounted on it was blown down in Brownwood.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 436554, 436536, 436537, 436545, 436548, 436549, 436551, 436557.